Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 493, NWS St. Louis, MO

August 13, 2011Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 13, 2011, 4:34 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 4:34 PM CDT (21:34 UTC)
Expired
Aug 13, 2011, 5:30 PM CDT
In force
56 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Macoupin County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
7333 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS53 KLSX 132134
SVRLSX
ILC117-135-132230-
/O.NEW.KLSX.SV.W.0493.110813T2134Z-110813T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 530 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR THAYER...OR 5 MILES NORTHWEST OF VIRDEN...AND MOVING
  SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VIRDEN...CARLINVILLE...NOKOMIS...HILLSBORO...GIRARD...
  FARMERSVILLE...WHITE OAK...RAYMOND...WITT...TAYLOR SPRINGS...
  COFFEEN...NILWOOD...STANDARD CITY...ATWATER...WAGGONER...HONEY
  BEND...HARVEL...BUTLER...WENONAH AND COALTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3922 8913 3922 8925 3904 8925 3933 9011
      3953 8997 3953 8954 3936 8952 3935 8914
TIME...MOT...LOC 2134Z 300DEG 24KT 3955 8981
WIND...HAIL 60MPH 1.50IN

$$

GKS
2 follow-up statements
593 
WWUS53 KLSX 132206
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CDT SAT AUG 13 2011

ILC117-135-132230-
/O.CON.KLSX.SV.W.0493.000000T0000Z-110813T2230Z/
MACOUPIN IL-MONTGOMERY IL-
506 PM CDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY AND
EAST CENTRAL MACOUPIN COUNTIES UNTIL 530 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WHITE OAK...OR 13 MILES EAST OF VIRDEN...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  LITCHFIELD...HILLSBORO...NOKOMIS...RAYMOND...TAYLOR SPRINGS...
  WITT...COFFEEN...HONEY BEND...HARVEL...BUTLER...WENONAH...
  COALTON...OHLMAN...IRVING...FILLMORE AND CHAPMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3922 8925 3904 8925 3925 8988 3953 8967
      3953 8954 3936 8952 3935 8914 3922 8914
TIME...MOT...LOC 2206Z 299DEG 26KT 3945 8952
WIND...HAIL 60MPH 1.00IN

$$

GKS
548 
WWUS53 KLSX 132230
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT SAT AUG 13 2011

ILC117-135-132238-
/O.EXP.KLSX.SV.W.0493.000000T0000Z-110813T2230Z/
MACOUPIN IL-MONTGOMERY IL-
530 PM CDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY AND EAST CENTRAL
MACOUPIN COUNTIES WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH ADDITIONAL THUNDERSTORMS EARLY THIS EVENING.

LAT...LON 3922 8925 3904 8925 3925 8988 3953 8967
      3953 8954 3936 8952 3935 8914 3922 8914
TIME...MOT...LOC 2228Z 299DEG 26KT 3937 8934

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:42 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 13, 3:42 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT SAT AUG 13 2011

.DISCUSSION...
/335 PM CDT SAT AUG 13 2011/

A FEW STORMS FINALLY DEVELOPING OVER W CNTRL IL ALONG A CDFNT
EXTENDING FROM A SFC LOW OVER SWRN WI SW THROUGH NRN MO AND AHEAD
OF A SHORTWAVE OVER SERN IA. A FEW STORMS HAVE ALSO DEVELOPED OVER
SERN MO ALONG A WEAK PREFRONTAL TROUGH. MORE STORMS ARE EXPECTED
EARLY THIS EVNG AS THE SHORTWAVE MOVES E-SEWD THROUGH NRN IL WITH
THE CDFNT DROPPING SEWD THROUGH OUR AREA. LATEST 4 KM NCEP WRF HAS
A BROKEN LINE OF STORMS FROM STL E-NE THROUGH SWRN IL DROPPING SWD
THIS EVNG. WILL LIKELY GO WITH SCATTERED OR WIDELY SCATTERED
SHOWERS/STORMS IN THE FORECAST FOR THIS EVNG ACROSS MAINLY SWRN
IL. COOLER AND LESS HUMID AIR WILL FILTER S-SEWD INTO OUR AREA TGT
WITH SFC DEWPOINTS DROPPING INTO THE UPPER 50S TO LOWER 60S BY
EARLY SUN MRNG. MUCH OF THE DIURNAL CUMULUS CLOUDS WILL DISSIPATE
THIS EVNG BUT MORE CUMULUS OR STRATOCUMULUS WILL LIKELY ROTATE
S-SEWD LATER TGT INTO W CNTRL IL BEHIND THE DEEPENING UPPER LEVER
TROUGH OVER THE GREAT LAKES AND OHIO VALLEY REGION AND ASSOCIATED
SFC LOW. DIURNAL CUMULUS CLOUDS WILL ALSO DEVELOP OVER THE ERN
PORTION OF THE FORECAST AREA LATE SUN MRNG AND AFTN. COOL AND DRY
CONDITIONS CAN BE EXPECTED SUN THROUGH MON WITH N-NWLY UPPER LEVEL
FLOW OVER THE AREA...AND AS A LARGE SFC RIDGE MOVES SLOWLY SEWD
THROUGH MO IL. IT WILL BE UNSEASONABLY COOL SUN NGT WITH LOWS IN
THE UPPER 50S OVER MUCH OF OUR AREA DUE TO A CLEAR SKY...LIGHT SFC
WINDS NEAR SFC RIDGE AXIS AND LOW SFC DEWPOINTS. MAY HAVE A CHANCE
OF CONVECTION AS EARLY AS LATE MON NGT AND TUE ACROSS THE WRN
PORTION OF THE FORECAST AREA AS A SWLY LOW LEVEL JET BRINGS
INCREASING LOW LEVEL TEMPERATURE AND MOISTURE ADVECTION INTO WRN
MO. A WARMING TREND WILL BEGIN BY TUE AS UPPER LEVEL HEIGHTS RISE
AND SFC WINDS BECOME SLY ON THE BACKSIDE OF THE SFC RIDGE MOVING E
OF OUR AREA. A BETTER CHANCE OF RAIN WILL LIKELY OCCUR WED THROUGH
THU AS A CDFNT DROPS SEWD THROUGH OUR AREA.

GKS

&&

.AVIATION...
/1148 AM CDT SAT AUG 13 2011/

COLD FRONT WILL STEADILY MARCH SOUTHEAST ACROSS THE AREA THIS
AFTERNOON. ISOLATED TO WIDELY SCATTERED SHOWERS AND STORMS MAY
DEVELOP ALONG THE FRONT. WILL ONLY HAVE CB GROUPS IN FORECAST TO
ACCOUNT FOR THIS THREAT GIVEN EXPECTED COVERAGE.

OTHERWISE SCT-BKN VFR STRATOCUMULUS DECK AROUND 4KFT IS EXPECTED
WITH A NORTHWEST WIND AROUND 10KTS.

SPECIFICS FOR KSTL...
COLD FRONT WILL MOVE ACROSS THE TERMINAL AROUND 21Z...WITH A
SLIGHT CHANCE OF A THUNDERSTORM. WIND DIRECTION WILL REMAIN
NORTHWEST AROUND 10KTS WITH A BKN STRATOCU DECK AROUND 4KFT.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 13, 3:55 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT SAT AUG 13 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
355 PM CDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS THIS EVENING ALONG A COLD
FRONT MOVING ACROSS THE AREA. SOME OF THE STORMS COULD BE SEVERE
ACROSS PORTIONS OF EAST CENTRAL AND SOUTHEASTERN MISSOURI AS WELL
AS SOUTHWESTERN ILLINOIS. THE PRIMARY THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY
OVER NORTHEASTERN AND CENTRAL MISSOURI...AND AGAIN ON WEDNESDAY
NIGHT AND THURSDAY FOR THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

GKS

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.